Iowa, 2018

Flash Flooding and Hail in Iowa, September 1, 2018

September 1, 2018 · NWS DMX · 36 events in 13 counties and zones

Note, a portion of this event began on August 31st (heavy rainfall namely) and carried over into September 1st. The general setup for the day was less so for severe weather and more so for potential heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Note, a portion of this event began on August 31st (heavy rainfall namely) and carried over into September 1st.

The general setup for the day was less so for severe weather and more so for potential heavy rainfall. Synoptically, there were no major systems affecting the Plains, though a weak warm frontal boundary found itself slowly moving northward into the state, eventually giving way to a weak cold front later in the day. MUCAPE values ramped up throughout the day on the heels of strong warm air advection and moisture advection, reaching the 2000-3000+ J/kg during the evening and overnight hours. Effective bulk shear shear values were marginally supportive, sporadically reaching 30 to 40 knots. As hinted at previously, strong warm air advection and moisture advection at and around the 850 mb level boosted widespread lift and raised precipitable water values around and above 2.0 inches.

The primary result of the storms was heavy rainfall, though a few were able to form strong enough updrafts and/or organize long enough to produce brief periods of marginally severe hail and damaging winds. The greatest rainfall amounts were around and in excess of 4 to 6 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 31, 11:27 PM CST, 33 minutes earlier.

Area forecast discussion, Aug 31, 11:27 PM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1227 AM CDT Sat Sep 1 2018

...Updated 06z Aviation...

.SHORT TERM.../Tonight through Saturday/
Issued at 316 PM CDT Fri Aug 31 2018

A swath of showers and thunderstorms currently extends from west
central Iowa down into Missouri and is slowly progressing
eastward. Convection within this swath has been more or less
steady state all day as it has approached from Nebraska and has
thus far shown no signs of organization. Despite fairly high
instability ahead of the rain across central and eastern Iowa,
mesoanalysis indicates substantial convective inhibition due to
warm temperatures aloft. This, combined with a relative lack of
deep shear, is likely what is inhibiting any intensification.
While the storms bear watching as they progress across our
forecast area in the next several hours, the odds of severe
weather from them appear low overall.

Short-term model guidance has consistently predicted secondary
development of additional thunderstorms across parts of western
Iowa after sunset tonight, around 01-02Z, which then move fairly
quickly eastward as a multi-cell cluster or possibly bowing line.
This appears to be the result of modest low-level convergence
upstream interacting with the developing nocturnal low-level jet.
However, very few of the models are depicting the current western
Iowa rain in their initializations, and it is difficult to
determine what effect this will have on the veracity of their
solutions. Nevertheless, given the persistence of the schedule and
the stronger forcing of the developing LLJ, have maintained POPs
that reflect this scenario. If the storms do develop as expected
then they will have an attendant threat of strong winds as the
progress eastward across central Iowa tonight.

Meanwhile, well to our north/northwest across Minnesota and
Dakotas, a separate area of intense thunderstorms will form near
the synoptic boundary this evening. This will likely produce an
elongated outflow boundary that will travel east southeastward
overnight, accompanied by at least a broken band of convection.
This feature will likely impact at least our northern and
northeastern counties between midnight and sunrise, again with an
attendant threat of strong winds.

.LONG TERM.../Saturday night through Friday/
Issued at 316 PM CDT Fri Aug 31 2018

The long term forecast period remains unusually active and wet as
Iowa will reside beneath very persistent west southwesterly flow
aloft, allowing a nearly continuous fetch of moisture advection
into a quasi-stationary surface boundary draped across the Upper
Midwest.

Overnight thunderstorms may linger into Saturday morning in our
eastern counties, otherwise there may be a brief quiet period from
mid-morning into mid-afternoon Saturday as it will take some time
to destabilize behind the overnight convection, which will also
have left behind an outflow boundary somewhere over central Iowa.
Diurnal heating will result in a high to extreme degree of
instability south of this boundary, probably roughly south of
Highway 30, which should be enough to generate robust thunderstorm
development near the boundary in the late afternoon/evening. Have
carried increased POPs to account for this, but they are
necessarily broad-brushed in deference to uncertainty regarding
the location of the boundary. While the degree of instability in
proximity to the boundary will support a severe weather threat, it
should be fairly localized and a lack of deep-layer shear will
likely result in a quick transition to more of a heavy
rain/flooding threat, which will become the primary hazard for the
remainder of the event. Most of the forecast area has been devoid
of heavy rains lately, but if the storms manage to persist over a
metro or flood-prone area then flooding concerns will be enhanced.

On Saturday night the nocturnal LLJ will develop once again, and
it's more southerly orientation along with somewhat more
southwesterly flow aloft may act to push the boundary and storms
northward. Model solutions diverge somewhat on this point, but it
is likely that the jet will keep storms redeveloping for much of
the night, so if they are able to move northward then that will
spread out the heavy rain threat, while a more stationary boundary
would result in more localized but much higher flooding potential.
This will certainly bear watching as we head into the weekend.

From Sunday through next week the overall pattern will remain
essentially unchanged. One or more boundaries will waffle around
the area, being repeatedly activated by mid-level shortwave
impulses, diurnal heating, and/or LLJ redevelopment. This will
result in a continued intermittent threat of severe weather and
heavy rain, with the heavy rain and flooding concerns being a
higher threat for the most part. There is no significant pattern
change foreseen until at least late next week, and possibly
longer.

&&

.AVIATION.../For the 06Z TAFS through 06Z Saturday night/
Issued at 1217 AM CDT Sat Sep 1 2018

The main concern throughout the period will be the development of
rain showers and thunderstorms as front lifts northward across
Iowa throughout Saturday morning. Rain shower and thunderstorms
will likely develop in clusters, and gradually increase in
coverage throughout the period. This will result in MVFR
conditions across the terminals as the morning progresses. IFR
conditions may briefly develop if thunderstorms move directly
over the terminals. The other concern overnight into the morning
will be low-level wind shear at ALO, DSM, and OTM as the low-
level jet continues to pass through the area. This is the
beginning to what will be a rather wet weekend.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Lee
LONG TERM...Lee
AVIATION...Krull
Hazardous weather outlook, Aug 31, 1:32 PM CST, 10 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
232 PM CDT Fri Aug 31 2018

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-011945-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
232 PM CDT Fri Aug 31 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This evening and tonight

Strong to possibly severe thunderstorms are possible this evening
into tonight. Large hail and damaging wind are the main threats
along with locally heavy rainfall. A tornado chance cannot be
ruled out this evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There will be periods of thunderstorms, especially during the
overnight hours, through Thursday. Though widespread severe
weather is not likely, a few storms may be strong. Damaging winds
and will be the main threats with any stronger storms.

Localized heavy rainfall will be possible with all of the storm
chances. River flooding and flash flood threats could increase
Sunday into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening into tonight.
Rainfall reports are appreciated.

Kotenberg

In the hours before

Special weather statement, Aug 31, 9:01 PM CST, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1001 PM CDT FRI AUG 31 2018

IAZ057-070-010400-
Audubon IA-Cass IA-
1001 PM CDT FRI AUG 31 2018

...Strong Storms near Atlantic...

At 1000 PM CDT, Doppler radar was tracking a strong thunderstorm near
Atlantic, moving northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Atlantic, Lewis, Cumberland, Brayton, Marne, Wiota, Griswold Park,
Cold Springs State Park and Atlantic Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 4145 9515 4151 9505 4151 9504 4152 9503
      4159 9491 4129 9470 4128 9470 4123 9512
      4127 9516
TIME...MOT...LOC 0300Z 239DEG 20KT 4135 9508

Small
Local storm report, Aug 31, 9:28 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1028 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1021 PM     HAIL             MARNE                   41.44N 95.11W
08/31/2018  E1.00 INCH       CASS               IA   TRAINED SPOTTER

            A FEW QUARTERS WITH A LOT OF PEA SIZE HAIL.

&&

AK
Local storm report, Aug 31, 9:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1032 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1027 PM     HAIL             MARNE                   41.44N 95.11W
08/31/2018  E2.00 INCH       CASS               IA   TRAINED SPOTTER

&&

AK
Local storm report, Aug 31, 10:41 PM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1141 PM CDT FRI AUG 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1134 PM     HAIL             4 SSE LYNNVILLE         41.52N 92.77W
08/31/2018  E1.00 INCH       JASPER             IA   PUBLIC

&&

AK

The radar

The Des Moines radar (KDMX), 79 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

29 heavy rain, 4 hail, 2 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Clarke

When
September 1, 12:00 AM CST to 5:15 AM CST
Where
Clarke County, 0.52 mi W of Murray
Reported by
Trained Spotter
Coordinates
41.050, -93.980

Trained spotter reported heavy rainfall of 3.56 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 215pm CST on August 31st.

Heavy Rain, Ringgold

When
September 1, 12:00 AM CST to 5:50 AM CST
Where
Ringgold County, 2.07 mi N of Beaconsfield
Reported by
COOP Observer
Coordinates
40.830, -94.050

Coop observer recorded heavy rainfall of 4.65 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Black Hawk

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Black Hawk County, 0.69 mi N of (Alo)waterloo Muni A
Reported by
ASOS
Coordinates
42.560, -92.400

Waterloo Regional Airport ASOS recorded heavy rainfall of 3.02 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Clarke

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Clarke County, 1.56 mi E of Osceola
Reported by
COOP Observer
Coordinates
41.030, -93.750

Coop observer recorded heavy rainfall of 3.87 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Decatur

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Decatur County, 1.26 mi WNW of Lamoni
Reported by
ASOS
Coordinates
40.630, -93.950

Lamoni Municipal Airport recorded heavy rainfall of 2.61 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Poweshiek

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Poweshiek County, 1.72 mi SW of Grinnell
Reported by
COOP Observer
Coordinates
41.730, -92.750

Coop observer recorded heavy rainfall of 3 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Story

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Story County, 0.64 mi SSW of Ames Arpt
Reported by
ASOS
Coordinates
41.991, -93.623

Ames Municipal Airport ASOS recorded heavy rainfall of 2.03 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Tama

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Tama County, 2.76 mi N of Toledo
Reported by
COOP Observer
Coordinates
42.040, -92.580

Coop observer recorded heavy rainfall of 3.07 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Tama

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Tama County, Garwin
Reported by
COOP Observer
Coordinates
42.100, -92.680

Coop observer recorded heavy rainfall of 2.71 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Tama

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Tama County, Traer
Reported by
COOP Observer
Coordinates
42.200, -92.470

Coop observer recorded heavy rainfall of 6.57 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Clarke

When
September 1, 12:00 AM CST to 6:25 AM CST
Where
Clarke County, 1.04 mi E of Murray
Reported by
Trained Spotter
Coordinates
41.050, -93.950

Trained spotter reported heavy rainfall of 3.80 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 220pm CST on August 31st.

Heavy Rain, Union

When
September 1, 12:00 AM CST to 7:00 AM CST
Where
Union County, 0.87 mi SE of Creston
Reported by
Social Media
Coordinates
41.060, -94.360

Public reported heavy rainfall of 4.5 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 200pm CST on August 31st.

Heavy Rain, Black Hawk

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Black Hawk County, 0.86 mi NW of Gilbertville
Reported by
CoCoRaHS
Coordinates
42.430, -92.230

CoCoRaHS observer recorded heavy rainfall of 2.43 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Black Hawk

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Black Hawk County, 0.69 mi S of Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.510, -92.450

CoCoRaHS observer recorded heavy rainfall of 2.23 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Black Hawk

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Black Hawk County, Cedar Falls
Reported by
CoCoRaHS
Coordinates
42.520, -92.450

CoCoRaHS observer recorded heavy rainfall of 2.17 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Clarke

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Clarke County, 2.7 mi WSW of Osceola
Reported by
CoCoRaHS
Coordinates
41.020, -93.830

CoCoRaHS observer recorded heavy rainfall of 3.83 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Clarke

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Clarke County, 1.25 mi WSW of Murray
Reported by
CoCoRaHS
Coordinates
41.040, -93.990

CoCoRaHS observer recorded heavy rainfall of 3.83 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Clarke

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Clarke County, 1.25 mi ENE of Murray
Reported by
CoCoRaHS
Coordinates
41.060, -93.950

CoCoRaHS observer recorded heavy rainfall of 3.95 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Poweshiek

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Poweshiek County, 0.52 mi W of Grinnell
Reported by
CoCoRaHS
Coordinates
41.750, -92.740

CoCoRaHS observer recorded heavy rainfall of 3.25 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Ringgold

When
September 1, 12:00 AM CST to 6:00 AM CST
Where
Ringgold County, 1.05 mi W of Mt Ayr
Reported by
Trained Spotter
Coordinates
40.720, -94.250

Trained spotter reported heavy rainfall of 3.00 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 200pm CST on August 31st.

Heavy Rain, Tama

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Tama County, 0.69 mi S of Traer
Reported by
Trained Spotter
Coordinates
42.190, -92.470

Trained spotter reported heavy rainfall of 6.57 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 1120pm CST on August 31st.

Heavy Rain, Tama

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Tama County, 3.49 mi N of Dysart
Reported by
CoCoRaHS
Coordinates
42.220, -92.310

CoCoRaHS observer recorded heavy rainfall of 4.59 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Union

When
September 1, 12:00 AM CST to 8:00 AM CST
Where
Union County, 3.61 mi SSE of Thayer
Reported by
CoCoRaHS
Coordinates
40.980, -94.030

CoCoRaHS observer recorded heavy rainfall of 4.65 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Black Hawk

When
September 1, 12:00 AM CST to 9:00 AM CST
Where
Black Hawk County, 0.69 mi S of Hudson
Reported by
Trained Spotter
Coordinates
42.410, -92.450

Trained spotter reported heavy rainfall of 3.50 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 1130pm CST on August 31st.

Heavy Rain, Ringgold

When
September 1, 12:00 AM CST to 10:00 AM CST
Where
Ringgold County, 0.52 mi W of Mt Ayr
Reported by
COOP Observer
Coordinates
40.720, -94.240

Coop observer recorded heavy rainfall of 4.00 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Wayne

When
September 1, 12:00 AM CST to 6:45 AM CST
Where
Wayne County, 1.25 mi WSW of Humeston
Reported by
Trained Spotter
Coordinates
40.860, -93.500

Trained spotter reported heavy rainfall of 2.24 inches. Due to database entry limitation, beginning time coded as midnight CST.

Heavy Rain, Jasper

When
September 1, 12:00 AM CST to 7:00 AM CST
Where
Jasper County, 4.27 mi SSW of Kellogg
Reported by
Trained Spotter
Coordinates
41.660, -92.940

Trained spotter reported heavy rainfall of 3.60 inches. Due to database entry limitation, beginning time coded as midnight CST. Actual estimated start time of 530pm CST on August 31st.

Heavy Rain, Butler

When
September 1, 12:15 AM CST to 10:00 AM CST
Where
Butler County, New Hartford
Reported by
Trained Spotter
Coordinates
42.570, -92.620

Trained spotter reported heavy rainfall of 2.04 inches.

Hail, Marion

When
September 1, 1:33 AM CST
Where
Marion County, Knoxville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.320, -93.100

Trained spotter reported penny sized hail.

Hail, Poweshiek

When
September 1, 1:33 AM CST
Where
Poweshiek County, 0.69 mi N of Malcolm
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.710, -92.550

NWS Davenport relayed a trained spotter reported of quarter sized hail.

Thunderstorm Wind, Decatur

When
September 1, 2:15 AM CST
Where
Decatur County, 1.25 mi WNW of Leon
Measured
56 kt (64 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
40.740, -93.750

Law enforcement reported power lines down and a power outage in Leon. Basement flooding was also reported at some locations in the area. This is a delayed report.

Hail, Guthrie

When
September 1, 6:19 AM CST
Where
Guthrie County, 2.93 mi NW of Stuart
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.530, -94.360

Trained spotter reported nickel sized hail.

Hail, Guthrie

When
September 1, 6:22 AM CST
Where
Guthrie County, 1.24 mi ENE of Menlo
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.530, -94.400

Trained spotter reported quarter sized hail and winds estimated up to 60 mph.

Flash Flood, Tama

When
September 1, 8:00 AM CST to 9:30 AM CST
Where
Tama County, 3.35 mi WSW of Traer to 3.51 mi WSW of Traer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
42.184, -92.532

County Sheriff's Office reported that the bridge on M Ave over Wolf Creek was under water due to the heavy rains overnight. Unknown beginning time of water over the bridge.

Flash Flood, Tama

When
September 1, 8:00 AM CST to 9:30 AM CST
Where
Tama County, 0.26 mi NW of Traer Muni Arpt to 0.53 mi S of Traer Muni Arpt
Cause
Heavy Rain
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
42.203, -92.454

County Sheriff's Office relayed reports of fairly widespread flooding in and around Traer. Reports included water in basements, standing water over roads, sewers backing up, etc... Time recorded as report time. Unknown start time of the issues.

Heavy Rain, Black Hawk

When
September 1, 8:00 AM CST
Where
Black Hawk County, 2.13 mi SSE of Waterloo
Reported by
CoCoRaHS
Coordinates
42.470, -92.340

CoCoRaHS observer recorded heavy rainfall of 2.70 inches over the last 24 hours. Due to database entry limitation, beginning time coded as midnight CST.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 779402, 779403, 779405, 779406, 779409, 779411, 779412, 779413, 779414, 779415, 779420, 779421, 779433, 779435, 779437, 779438, 779439, 779440, 779441, 779442, 779445, 779447, 779448, 779450, 779453, 779454, 779456, 779451, 779392, 779393, 779396, 779417, 779418, 779430, 779432, 779434.